Cold/Wind Chill, Douglas
- When
- February 17, 6:00 PM CST to February 18, 12:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
Overnight temperatures from -15 to -25 along with winds around 15 to 20 mph created wind chills of -40 to -55 across Northwest Wisconsin. The coldest report came from a trained spotter in Price County near the city of Phillips with an overnight low of -24 and the lowest wind chill of -56.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Overnight temperatures from -15 to -25 along with winds around 15 to 20 mph created wind chills of -40 to -55 across Northwest Wisconsin. The coldest report came from a trained spotter in Price County near the city of Phillips with an overnight low of -24 and the lowest wind chill of -56.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 17, 2:39 PM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
239 PM CST FRI FEB 17 2006
.DISCUSSION...FORECAST CONCERNS ARE ON HEADLINES TONIGHT AND
TOMORROW. SFC HIGH CURRENTLY OVER EASTERN SD FORECAST TO MOVE INTO
EASTERN NEBRASKA BY 12Z SATURDAY. WITH FA REMAINING ON THE NORTH
SIDE OF THE HIGH...AND TIGHT PRESSURE GRADIENT...EXPECT THE WINDS
TO REMAIN UP OVERNIGHT. COLDEST H85 TEMPS OVER THE FA AT 00Z
TONIGHT...BUT THEN SHIFT SE AS WAA GETS UNDERWAY THANKS TO
APPROACH OF UPPER LEVEL WAVE. SINCE TEMPS NEVER ROSE ABOVE
ZERO...AND PARTLY CLOUDY SKY...EXPECT A QUICK DROP OFF IN TEMPS.
ALL THE INGREDIENTS ARE IN PLACE FOR THE WIND CHILL WARNING SO NO
CHANGES NEEDED. WILL LEAVE THE WARNING AS IS THROUGH SATURDAY AS
WELL AS WINDS WILL NOT DECREASE UNTIL AFTERNOON AND TEMPS WARM.
AFOREMENTIONED WAVE FIZZLES OUT PRIOR TO REACHING THE FA
SATURDAY NIGHT.
A STRONGER WAVE APPROACHES THE FA FROM CANADA SUNDAY AFTERNOON.
HOWEVER...MOISTURE IS SORELY LACKING AND BULK OF THE LIFT IS NORTH
OF THE CANADIAN BORDER. HAVE THEREFORE JUST MENTIONED FLURRIES SUNDAY
AFTERNOON THROUGH SUNDAY EVENING. ANOTHER WAVE REMAINS NORTH OF
THE BORDER ON MONDAY...BUT ENOUGH LIFT TO WARRANT A MENTION
FLURRIES MONDAY AFTERNOON. EMBEDDED WAVES WILL CONTINUE TO AFFECT
THE FA THROUGH THE PERIOD WITH FLURRIES THE MAIN IMPACT. A MORE
VIGOROUS WAVE CROSSES THE FA WEDNESDAY NIGHT AND THURSDAY AND HAVE
PLACED SMALL POPS ACROSS THE AREA.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS THE CWA TONIGHT AND
TOMORROW WITH A STRONG HIGH PRESSURE SYSTEM DRIFTING SOUTHEAST
ACROSS THE CENTRAL PART OF THE COUNTRY. HOWEVER LCL-AREAS MVFR CIGS
AND VSBYS WILL LINGER ACROSS OUR FCST AREA THIS AFTERNOON AND EARLY
THIS EVENING IN ASSOCIATION WITH SOME LOW LEVEL MOISTURE AND BLOWING
SNOW. ALSO LAKE EFFECT SNOW WILL RESULT IN IFR-MVFR CIGS AND VSBYS
ACROSS AND JUST SOUTH OF LAKE SUPERIOR.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL 12 PM CST SATURDAY FOR MNZ010-MNZ011-
MNZ012-MNZ018-MNZ019-MNZ020-MNZ021-MNZ026.
WIND CHILL WARNING FROM 6 PM THIS EVENING TO 12 PM CST SATURDAY
FOR MNZ025-MNZ033-MNZ034-MNZ035-MNZ036-MNZ037-MNZ038.
WIND CHILL ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MNZ025-
MNZ033-MNZ034-MNZ035-MNZ036-MNZ037-MNZ038.
WI...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 12 PM CST SATURDAY
FOR WIZ001-WIZ002-WIZ003-WIZ004-WIZ006-WIZ007-WIZ008-WIZ009.
WIND CHILL ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR WIZ001-
WIZ002-WIZ003-WIZ004-WIZ006-WIZ007-WIZ008-WIZ009.
GSF/BERDESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 700 AM CST FRI FEB 17 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-181300- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 700 AM CST FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT LAKE EFFECT SNOW ALONG THE SOUTH SHORE OF LAKE SUPERIOR WILL END THIS MORNING...ALTHOUGH LIGHT SNOW OR FLURRIES WILL CONTINUE THROUGH THE WEEKEND. FINAL SNOW TOTALS WILL RANGE FROM 8 TO 12 INCHES. BITTERLY COLD WIND CHILLS ARE ON TAP FOR TODAY THROUGH SATURDAY. THE COLDEST READINGS WILL OCCUR EARLY SATURDAY MORNING NORTH OF THE MINNESOTA IRON RANGE...WHERE READINGS COULD DIP TO AROUND 50 BELOW. READINGS RANGING FROM 30 TO 45 BELOW WILL OCCUR FARTHER SOUTH. SEE THE WINTER WEATHER PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF LIGHT SNOW OR FLURRIES ARE EXPECTED FROM SATURDAY THROUGH THURSDAY...ALTHOUGH ANY ACCUMULATIONS WILL BE LIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 04
The national radar mosaic for the moment the first event began.
8 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491209, 5491210, 5491211, 5491212, 5491213, 5491214, 5491215, 5491216.